A 30 y/o male suffering respiratory arrest is dropped off by his uncle. After extrication from the car, he is brought to our resuscitation area and bagged. Nursing is already doing your typical orders: IV, (you are bagging with oxygen), monitor, undress the patient, obtain vital signs and draw some blood.
A quick primary survey reveals a bounding carotid pulse, apnea, = BS with bagging, abdomen soft, scaphoid. Extremities notable for two recent puncture wounds directly over a vein on his right arm. His GCS is 3. Pupils are pin point.
1. Should you intubate him?
In this classic scenario (which I had this week), given the recent puncture wounds over a vein on his right arm, and the pin point pupils, and the primary respiratory arrest, he is likely apnic from a drug, likely heroin. A dose of Naloxone (Narcan) is necessary. An Acucheck is also indicated, but he will likely wake up after Naloxone. I would only intubate if he did not wake up with Naloxone. Until the Naloxone was given, I would simply bag him. You should be able to administer Naloxone quickly.
In patients with a narcotic related respiratory arrest, I usually don’t give the standard 2 mg of Naloxone IV. I usually give 0.4 mg IV as I can always give more, but giving too much initially frequently precipitates withdrawal symptoms. If you give too much, they will wake up, sometimes combative, begin vomiting, and having diarrhea. I’d rather wake them up gently with a lower dose.
In one review, they found that most heroin deaths occurred in patients who also had other CNS depressants on board (alcohol, benzodiazepines). (1) Additionally, deaths usually occurred in experienced users (and not novice users), the ages were usually in their 30’s, 80% were male, and their deaths were witnessed in 58% of cases (with no call for immediate help). Common home remedies for respiratory arrest from heroin included cold showers and injection of homemade saline. (1).
There is another opiate antagonist available besides Naloxone, called Naltrexone (Revia). One study found that 50 mg of Naltrexone blocks the effects of 25 mg of heroin for 24 hours. (2) Naltrexone is commonly used for treatment of opiate addiction, and has also been studied for use in alcoholism. It is not recommended in the emergency department management of acute opiate ingestion, but rather is indicated in treatment of alcoholism and opiate dependence/detoxification.
2. What are your options if you can’t find an IV?
Naloxone can be administered numerous ways. You can give it IM, subcutaneously, and IV. If the patient is intubated, it can be given down the endotracheal tube (remember NAVEL = drugs you can put down the ET tube: Narcan, Atropine, Valium, Epinephrine, Lidocaine).
Additionally, you can give it nasally. (3,4) The nasal route may not be as fast as the IM/IV route, but it doesn’t use needles and for that reason may be more desirable (decreased risk of needle stick exposure). (3,4). In these studies, the usual dose of IM/SubQ, and nasal Narcan was 2 mg.
If given IV, the effect is seen within two minutes. By IM route or nasal route, the effects are seen in less than 10 minutes.
3. He responds to your treatment and wants to leave… do you have any concerns?
The half life of Naloxone is 30-80 min (5). IM doses have a longer duration of action. (5). Because the half life of most narcotics (including heroin) is longer than 30 min, the patient may need a second dose of Naloxone before the respiratory depressant effects of heroin wear off.
It’s not unusual to have a heroin addict wake up and demand to leave…this is always concerning and problematic as they may leave and suffer another respiratory arrest event (when the Naloxone wears off, but the heroin is still in their system). And to confound it, in most cases they are competent once they wake up (i.e. their mental status is normal, and they can verbalize your concerns regarding the risk of leaving). In this case, I usually agree to discharge them, and then drag my feet finishing the paper work. (I always remember Dr. Greg Henry’s advise…the answer to every question ever asked is ‘yes’…so I answer sweetly with a smile… “Yes, of course you can leave, let me just finish the paper work and we’ll get you on your way. Do you want a sandwich while your waiting?”.) If they begin to get drowsy, I’ll give them another shot of Naloxone before they leave. Offering them a snack while you (slowly) prepare the discharge documentation buys me some time.
If they really demand to leave “Now!”, I document their competency, their understanding of the risks, and discharge them AMA (against medical advise). I may try and talk them into an IM shot of Naloxone, if they will take it. But, in these types of patients (the demanding heroin addict just woken up) they usually refuse it. If I think there are other drugs causing intoxication (alcohol. Benzodiazepines), and I don’t think they are competent to leave AMA, I’ll force them to stay, but this is rare. Usually, I can convince them to stay, especially after offering snacks.
4. He now has rales at both bases….what complication do you need to worry about?
Non-cardiogenic pulmonary edema (NCPE) is a rare complication of heroin overdose. In one review (6), of 1,278 heroin overdoses treated in a 53 months period, only 27 (2%) had NCPE. And, 22% of those with NCPE had symptoms develop in the first hour. In all cases, the symptoms were treated supportively (intubated in 9 cases) and in 48 hours, all the symptoms had resolved.
An IV was easily established, and after 0.4 mg of Narcan IV, the patient woke up. He was nauseous, but did not vomit. He was noted to have some rales/rhonchi at the bases, and a chest x-ray suggested fluffy infiltrates. He did want to leave, but after I explained that his ‘lungs were filling up with fluid’ he agreed to stay (he was short of breath…which helped). He continued to have symptoms, and was admitted to the hospital with possible NCPE second to heroin overdose. He did not require intubation.
1) Darke, S, and Zador D. Fatal Heroin ‘Overdose’: A Review. Addiction 1996;91(12):1765-72. Accessed at: “http://www.drugpolicy.org/library/darke2.cfm”
2) Naltrexone. Drugs.com. Accessed at: http://www.drugs.com/pro/naltrexone.html
3) Narcan Drug Description. RxList. Accessed at: “http://www.rxlist.com/narcan-drug.htm”
4) Kelly, A Randomized Trial of Intranasal Versus Intramuscular Naloxone for Prehospital Treatment of Suspected Opiate Overdose, Med J Aust 2005. Accesssed at: “http://intranasal.net/Peer%20Reviewed%20literature/Kelley,%20IN%20naloxone%20in%20EMS,%20MJA%202005.pdf”
5) Narcan, Drugs.com. Accessed at: “http://www.drugs.com/pro/narcan.html
6) Sporer KA, Dorn E. Heroin-Related Noncardiogenic Pulmonary Edema. Chest 2001;120:1628-1632. Entire manuscript available at: “http://www.chestjournal.org/cgi/content/full/120/5/1628“